Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 47, NWS Grand Rapids, MI

June 23, 2014Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 23, 2014, 6:16 PM EDT for Kalamazoo County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2014, 6:16 PM EDT (22:16 UTC)
Expired
Jun 23, 2014, 6:38 PM EDT
In force
22 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KGRR 232216
SVRGRR
MIC077-232300-
/O.NEW.KGRR.SV.W.0047.140623T2216Z-140623T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
616 PM EDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 700 PM EDT

* AT 610 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MATTAWAN TO SCHOOLCRAFT...AND MOVING NORTHEAST AT 45
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO TREES.

* LOCATIONS IMPACTED INCLUDE...
  KALAMAZOO...          RICHLAND...           SCHOOLCRAFT...
  GALESBURG...          FULTON...             PORTAGE...
  CLIMAX...             VICKSBURG...          AUGUSTA...
  HIGHLAND PARK...      GULL LAKE...          YORKVILLE...
  HOWLANDSBURG...       COMSTOCK...           MORROW LAKE...
  SCOTTS...             PAVILION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4214 8576 4218 8577 4242 8540 4242 8530
      4207 8529 4207 8567
TIME...MOT...LOC 2215Z 232DEG 38KT 4221 8567 4212 8557

HAIL...0.75IN
WIND...60MPH

$$

OSTUNO
1 follow-up statement
527 
WWUS53 KGRR 232238
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT MON JUN 23 2014

MIC077-232249-
/O.CAN.KGRR.SV.W.0047.000000T0000Z-140623T2300Z/
KALAMAZOO MI-
638 PM EDT MON JUN 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4214 8576 4218 8577 4242 8540 4242 8530
      4207 8529 4207 8567
TIME...MOT...LOC 2239Z 232DEG 38KT 4237 8540 4228 8530

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:39 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 23, 5:39 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
539 PM EDT MON JUN 23 2014

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 538 PM EDT MON JUN 23 2014

MAIN CONCERNS THIS EVENING ARE FOR HEAVY RAIN AND EVEN THE
POTENTIAL FOR A TORNADO AS STORMS MOVE ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA. STORMS ACROSS CASS COUNTY HAVE SHOWN
ROTATION IN AN AREA OF ENHANCED STORM RELATIVE HELICITY WITH
BACKED SOUTHEAST FLOW ACROSS NORTHERN INDIANA AND SOUTHERN LOWER
MICHIGAN.

ALTHOUGH LCLS ARE LOW AND INSTABILITY APPEARS SUFFICIENT TO
MAINTAIN STRONG UPDRAFTS...SHEAR IS MARGINAL AND STORM
ORGANIZATION HAS BEEN LACKING WITH THE PRIMARY MODE BEING
MULTICELL. WE WILL HAVE TO CLOSELY WATCH ANY UPDRAFTS FOR
ROTATION...ESPECIALLY STORMS THAT MANAGE TO REMAIN ISOLATED AND
ORGANIZED.

WE WILL ALSO WATCH RAINFALL RATES AS PRECIPITATION EFFICIENCY WILL
BE HIGH IN THIS MOIST ENVIRONMENT AND STORMS WILL BE SLOW MOVING
WITH SOME BACKBUILDING AND TRAINING EXPECTED TO CONTINUE.

&&

.SYNOPSIS...
ISSUED AT 320 PM EDT MON JUN 23 2014

SOME SHOWERS AND THUNDERSTORMS WITH PERIODS OF HEAVY RAIN POSSIBLE
THIS EVENING AND TONIGHT. A FEW LIGHT SHOWERS WILL BE POSSIBLE
TUESDAY. OTHERWISE A QUIET REST OF THE WEEK WITH HOTTER AND MORE
HUMID CONDITIONS ARRIVING BY THE WEEKEND. THUNDERSTORM CHANCES
RETURN THIS WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 320 PM EDT MON JUN 23 2014

CONTINUING TO MONITOR POTENTIAL FOR THUNDERSTORMS...THOUGH FOCUS
IS MORE ON POTENTIAL FOR LOCALLY HEAVY RAINFALL OVERNIGHT VERSUS
SEVERE WEATHER THIS AFTERNOON/EVENING.

MAIN SEVERE THREAT THIS AFTERNOON APPEARS TO BE REMAINING TO OUR
SOUTH WHERE ABUNDANT SUNSHINE OCCURRED TODAY. INSTABILITY MAY STILL
DEVELOP IF WE CAN SEE SOME BREAKS IN THE SUN...BUT NOT SURE LENGTHY
SUNSHINE WILL OCCUR. BEST SHOT FOR THUNDERSTORMS REMAINS IN THE
SOUTHERN TWO ROWS OF COUNTIES...OR ALLEGAN TO LANSING AND POINTS TO
THE SOUTH. WILL NEED TO KEEP AN EYE ON DEVELOPMENT TO OUR SOUTH AND
EAST OVER THE NEXT FEW HOURS AS WELL TO SEE WHAT MAY WORK INTO THE
FORECAST AREA. OVERALL...NOT MUCH SHEAR TO AID IN STORM
DEVELOPMENT AND FREEZING LEVELS ARE QUITE HIGH SO STILL FEEL THAT
SEVERE THREAT IS MINIMAL AND SECONDARY TO HEAVY RAIN AND LOCALIZED
FLOODING THREAT THIS AFTERNOON/EVENING.

ADDITIONAL CHANCE FOR SHOWERS AND THUNDERSTORMS COMES TONIGHT AS
ANOTHER UPPER LEVEL WAVE MOVES THROUGH FROM WISCONSIN INTO CENTRAL
MICHIGAN. SHOWERS THAT MAKE IT ACROSS THE LAKE WILL BE SLOW MOVING
SO HEAVY RAIN AND LOCALIZED FLOODING THREAT REMAINS OVERNIGHT
ESPECIALLY CONSIDERING PRECIPITABLE WATER VALUES CONTINUE TO BE NEAR
2 INCHES OVERNIGHT. SHOWERS SHOULD SLOWLY MOVE OFF BY MID MORNING
TUESDAY WITH SOUTHEASTERN MICHIGAN APPEARING TO SEE LINGERING
SHOWERS THROUGH A GOOD CHUNK OF THE DAY. WEDNESDAY MAY HAVE A FEW
AFTERNOON INSTABILITY SHOWERS BUT OVERALL A QUIET DAY.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 320 PM EDT MON JUN 23 2014

A HIGH PRESSURE RIDGE WILL PRODUCE FAIR WEATHER THURSDAY THROUGH
SATURDAY. TEMPERATURES WILL UNDERGO A GRADUAL MODERATING TREND AS
SOUTHERLY FLOW STRENGTHENS ON THE BACK SIDE OF THAT RIDGE NEXT
WEEKEND.

THERE IS A CHANCE OF THUNDERSTORMS BEGINNING SUNDAY AS CONTINUED
SOUTHERLY FLOW RESULTS IN INCREASING MOISTURE AND AS AN UPPER LEVEL
SYSTEM COMBINES WITH INSTABILITY TO BRING POTENTIAL FOR CONVECTION.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
FOR EARLY NEXT WEEK AND TEMPS SHOULD CONTINUE TO AVERAGE A LITTLE
ABOVE NORMAL INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY)
ISSUED AT 1215 PM EDT MON JUN 23 2014

SHOWERS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY ALSO DEVELOP FROM MID TO LATE AFTERNOON THROUGH
THIS EVENING WITH THE BEST CHANCE FOR A STORM AT OUR SOUTHERNMOST
TERMINALS (KAZO... KBTL AND KJXN).

MAINLY MVFR/IFR CONDITIONS THIS AFTERNOON AND EVENING WILL
DETERIORATE TO MAINLY IFR OVERNIGHT AS LOW CLOUDS AND FOG DEVELOP.
CONDITIONS WILL THEN SLOWLY IMPROVE FROM IFR TO MVFR LATE TUESDAY
MORNING AS FOG GRADUALLY DISSIPATES AND CIGS SLOWLY IMPROVE.

&&

.MARINE...
ISSUED AT 320 PM EDT MON JUN 23 2014

ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND GUSTY WINDS ARE
POSSIBLE THROUGH TONIGHT OVER LAKE MICHIGAN. FOG IS EXPECTED TO
DEVELOP TONIGHT AND LAST THROUGH MUCH OF TUESDAY.

&&

.HYDROLOGY...
ISSUED AT 106 PM EDT MON JUN 23 2014

RIVER FLOODING DOES NOT SEEM TO BE OF ANY IMMEDIATE THREAT.
HOWEVER...WE HAVE SEEN SOME DECENT TOTALS IN SOUTHERN SECTIONS OF
THE FORECAST AREA WITH THE MORNING ROUND OF THUNDERSHOWERS. AFTERNOON
STORMS WILL BE OF INTEREST MAINLY ALONG AND SOUTH OF I-94 WHERE
SOME OF THE HEAVIER PRECIPITATION COULD FALL AGAIN THIS EVENING
AND TONIGHT. AREAS THAT SEE ANY REPEATED HEAVY RAINFALL COULD SEE
SOME RISES. THAT SAID...CURRENT LEVELS ARE STILL WELL BELOW ACTION
STAGE AND MAY BE ABLE TO CONSUME MUCH OF THE RUNOFF WITH THE TIME
THAT HAS BEEN ALLOTTED BETWEEN RECENT EVENTS.

A MAINLY DRY PERIOD IS ANTICIPATED MID WEEK BEFORE RAIN IS
POSSIBLE AGAIN LATE IN THE WEEK. SO ONCE AGAIN WE HAVE A DECENT
RESPONSE TIME FOR RAINFALL THAT IS RECEIVED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

MESOSCALE...OSTUNO
SYNOPSIS...MACZKO
SHORT TERM...MACZKO
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...JAM
MARINE...MACZKO
Hazardous weather outlook, Jun 23, 6:11 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
611 PM EDT MON JUN 23 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
611 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SEVERE STORMS ARE POSSIBLE THROUGH 9 PM SOUTH OF A LINE FROM SOUTH
HAVEN TO LANSING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. TORRENTIAL DOWNPOURS WILL ACCOMPANY SOME OF THE STORMS.
THIS MAY LEAD TO LOCALIZED URBAN AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE EXCEPTION OF
WEDNESDAY. THE STORMS ON SUNDAY COULD BECOME STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-240830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
611 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL POSE A RISK FOR MARINERS INTO TONIGHT. CLOUD TO
WATER LIGHTNING STRIKES AND GUSTY WINDS WILL BE THE MAIN RISK.

LOCALLY DENSE FOG WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE EXCEPTION OF
WEDNESDAY. THE STORMS ON SUNDAY COULD BECOME STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NJJ

In the hours before

Special weather statement, Jun 23, 5:00 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT MON JUN 23 2014

MIZ071-072-232230-
KALAMAZOO-VAN BUREN-
500 PM EDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 5 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM KEELER TO
HARTFORD...MOVING NORTHEAST AT 20 MPH.

HEAVY DOWNPOURS...PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS. GO INDOORS IF THUNDER IS HEARD AND
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

&&

LAT...LON 4207 8622 4224 8623 4224 8636 4225 8637
      4242 8628 4242 8530 4207 8529
TIME...MOT...LOC 2056Z 239DEG 19KT 4230 8627 4195 8598

OSTUNO
Special weather statement, Jun 23, 6:07 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 PM EDT MON JUN 23 2014

MIZ071-072-232300-
KALAMAZOO-VAN BUREN-
607 PM EDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTER TWP TO
SCHOOLCRAFT...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SCHOOLCRAFT BY 615 PM EDT...
  PORTER TWP BY 605 PM EDT...
  PORTAGE BY 625 PM EDT...
  FULTON BY 635 PM EDT...
  GALESBURG BY 640 PM EDT...
  CLIMAX BY 645 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4211 8588 4236 8530 4207 8529 4207 8535
      4207 8582
TIME...MOT...LOC 2207Z 251DEG 31KT 4212 8576 4203 8568

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:46 PM EDTSpecial Weather StatementGRRMecosta, Osceola59 min
Jun 23, 5:00 PM EDTSpecial Weather StatementGRRKalamazoo, Van Buren90 min
Jun 23, 5:52 PM EDTAreal Flood AdvisoryGRRKalamazoo, Van Buren6 hr
Jun 23, 6:07 PM EDTSpecial Weather StatementGRRKalamazoo53 min
Jun 23, 6:43 PM EDTAreal Flood AdvisoryGRRAllegan, Barry6 hr
Jun 23, 7:09 PM EDTSpecial Weather StatementGRRIonia66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.